|Year : 2013 | Volume
| Issue : 6 | Page : 638-639
Pregabalin-induced self-harm behavior
Vishal R Tandon1, Vivek Mahajan2, Zahid H Gillani2, Annil Mahajan3
1 Department of Pharmacology and Therapeutics; ADRM Centre, Government Medical College, Jammu, Jammu and Kashmir, India
2 Department of Pharmacology and Therapeutics, Government Medical College, Jammu, Jammu and Kashmir, India
3 Department of Internal Medicine, Government Medical College, Jammu, Jammu and Kashmir, India
|Date of Submission||23-Apr-2013|
|Date of Decision||10-May-2013|
|Date of Acceptance||18-Sep-2013|
|Date of Web Publication||14-Nov-2013|
Vishal R Tandon
Department of Pharmacology and Therapeutics; ADRM Centre, Government Medical College, Jammu, Jammu and Kashmir
Source of Support: None, Conflict of Interest: None
Antiepileptic Drugs (AEDs) such as lamotrigine, gabapentin, and oxcarbazepine may have the potential to increase the risk of self-harm or suicidal behavior. We report a case of pregabalin-induced self-inflicted multiple injuries on forearm after its continuous use. This is an interesting adverse drug reaction (ADR) that is rare, unusual, and potentially serious.
Keywords: Abuse potential, depression, pregabalin, self-harm, suicidal behavior
|How to cite this article:|
Tandon VR, Mahajan V, Gillani ZH, Mahajan A. Pregabalin-induced self-harm behavior. Indian J Pharmacol 2013;45:638-9
| » Introduction|| |
Pregabalin has analgesic, anticonvulsant, anxiolytic, and sleep-modulating activities and binds potently to the α2 -d subunit of calcium channels, resulting in a reduction in the release of several neurotransmitters including glutamate, noradrenaline, serotonin, dopamine, and substance P.  It is well-tolerated and usually associated with dizziness and somnolence.  As a gamma-aminobutyric acid (GABA) analog, there has been some concern about its abuse liability.  A possible role of pregabalin in conjunction with antidepressants for residual anxiety in manic depressive disorder (MDD) has been reported contrary to current reports.  Antiepileptic drugs such as gabapentin, lamotrigine, oxcarbazepine, and tiagabine may be associated with an increased risk of suicidal acts or violent deaths. , No case of pregabalin-induced risk of self-harm has been reported earlier. We hereby report a case of pregabalin-induced self-inflicted multiple injuries on forearm after its continuous use.
| » Case Report|| |
A 21-year-old male patient weighing 52 kg who was diagnosed with chronic low back pain was prescribed capsule pregabalin 75 mg, o.d., at bed time for 2 weeks and local treatment in the form of diclofenac gel and hot fermentation with back strengthening exercises. The patient had no history of smoking, alcohol consumption, or any substance abuse. There was no other associated pathology or history of any concurrent drug intake. He had no personal history or family history of any previous mental/psychiatric disorders. The patient was referred to the adverse drug reaction monitoring (ADRM) centre after 2 months of treatment with complaint of recent change in behavior manifesting as compulsion to take pregabalin at night in spite of the presence or absence of pain and an attempt of self-harm in the form of self-inflicted multiple cuts on the forearm [Figure 1]. Recent disinterest in work, family, friends, clothing, and food was also reported by the family. There was no history of weight change, anxiety, or insomniaor any conflict with family, friends or at work place. Clinical examination revealed that there was no rheumatological or neurological problem. Physiatrist evaluation revealed that Hamilton Rating Scale for Depression (HAM-D) score was 15 suggesting mild depression at the time of examination.
Laboratory investigations such as complete blood count, hemoglobin, complete blood count, routine urine and stool examination, blood sugar, liver function test, renal function test, lipid profile and electrocardiogram, and X-ray lumber sacral spine were normal.
The patient was advised to stop the drug, when the cause of the recent behavioral change could not be ascertained, on suspicion that pregabalin was the causal drug. De-challenge of drug did not cause any withdrawal symptoms. Depressive symptoms disappeared on the eighth day after de-challenge. However, after being advise by psychiatrist, the patient was started olanzapine (2.5 mg, o.d.) in view of potential serious consequences of the ADR. Further re-challenge was not done in the interest of the patient fearing reappearance of ADR and due toethical constraints. The appearance of self-harm behavior in a patient taking pregabalin could not be explained by a concurrent disease, drug, or chemicals. A dechallenge followed by treatment with an antidepressant improved the symptoms.
The ADR was 'Probable' as assessed by the causality scale with Naranjo (score of six) and the WHO Uppsala Monitoring Centre (UMC) scale. The case was reported to ADRM Centre, Government Medical College, Jammu.
| » Discussion|| |
The causality of ADR was 'Probable' as per causality assessment with the standard Naranjo, ],[ WHO Uppsala monitoring centre (UMC) scale. The ADR was not studied for dose-dependent response and was unpredictable or unusual. However, it was produced after continuous use of the drug and hence it could not be clearly labeled as Type-B or C. 
Self-harm or deliberate self-harm includes self-injury and self-poisoning and is defined as the intentional, direct injury of body tissue without suicidal intentions. Although suicide is not the intention of self-harm, the relationship between self-harm and suicide is complex, as self-harming behavior may be potentially life-threatening. Self-harm is found in 40-60% of suicides.  Thus, this ADR appears to be potentially serious and life threatening.
The mechanism of this adverse reaction is not clear. The various AEDs differ not only in their mechanisms of action, but also in influences on cognition and mood in epileptic patients and suicidality. Serotonin disturbances seem to be a common link between depression, suicide, and various AEDs. It has been suggested that AEDs with certain serotonergic properties should reduce the risk of suicide because they exert effects similar to antidepressants (i.e. selective serotonin reuptake inhibitors), whereas AEDs that lack serotonergic mechanisms would not be effective in prevention of suicide.  Phenobarbital and phenytoin are some drugs with proven suicidality risk as they lack serotonergic mechanism of action. On the other hand, carbamazepine, oxcarbazepine, valproate and lamotrigine have antisuicidal properties as they all possess serotonergic mechanisms. Other AEDs, including topiramate, tiagabine, vigabatrin, levetiracetam, and zonisamide, have not been associated with suicidal risk.  Since pregabalin reduces the serotonin, it may be responsible for such an ADR. The current report is in contradiction to the report of Vitali et al.  and is in accordance to the studies of Patorno et al.  and Andersohn et al.  The report also points toward the likely psychological abuse potential in accordance to the isolated report of Schwan et al.  The current ADR highlights the likely possibility of abuse positional of pregabalin in young population and potential to cause self-harm behavior on a continuous use.
| » References|| |
|1.||Gajraj NM. Pregabalin for pain management. Pain Pract 2005;5:95-102. |
|2.||Schwan S, Sundström A, Stjernberg E, Hallberg E, Hallberg P. A signal for an abuse liability for pregabalin--results from the Swedish spontaneous adverse drug reaction reporting system. Eur J Clin Pharmacol 2010;66:947-53. |
|3.||Vitali M, Tedeschini E, Mistretta M, Fehling K, Aceti F, Ceccanti M, et al. Adjunctive pregabalin in partial responders with major depressive disorder and residual anxiety. J Clin Psychopharmacol 2013;33:95-8. |
|4.||Patorno E, Bohn RL, Wahl PM, Avorn J, Patrick AR, Liu J, et al. Anticonvulsant medications and the risk of suicide, attempted suicide, or violent death. JAMA 2010;303:1401-9. |
|5.||Andersohn F, Schade R, Willich SN, Garbe E. Use of antiepileptic drugs in epilepsy and the risk of self-harm or suicidal behavior. Neurology 2010;75:335-40. |
|6.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|7.||Edwards IR, Aronson JK. Adverse drug reactions: Definitions, diagnosis, and management. Lancet 2000;356:1255-9. |
|8.||Hawton K, Zahl D, Weatherall R. Suicide following deliberate self-harm: Long-term follow-up of patients who presented to a general hospital. Br J Psychiatry 2003;182:537-42. |
|9.||Kalinin VV. Suicidality and antiepileptic drugs: Is there a link? Drug Saf 2007;30:123-42. |
|This article has been cited by|
| || |
| ||Reactions Weekly. 2014; 1484(1): 29 |
|[Pubmed] | [DOI]|